Suspected progesterone allergy

Author: V. Dimov, M.D., Allergist/Immunologist and Assistant Professor at University of Chicago
Reviewer: S. Randhawa, M.D., Allergist/Immunologist and Assistant Professor at NSU

A 21-year-old female is here for evaluation of chronic urticaria for the last 7 weeks with daily symptoms. She did not have any systemic or life threatening symptoms, specifically she had no angioedema or respiratory symptoms. She was treated initially with prednisone a month ago which helped her symptoms somewhat, but did not resolve the hives. She took one dose of Benadryl (diphenhydramine) three days ago, which relieved some of her urticaria symptoms. She is referred by her primary care physician for skin prick testing.

Past medical history

She became pregnant last year and had a delivery of a healthy baby 3 months ago. Soon after that, she received progesterone depot injection for contraception in and her first symptoms of urticaria appeared 3-4 weeks later. She is due to receive another injection in 2 weeks.


Progesterone depot injection.

Physical examination

Normal vital signs and singular urticarial lesions in multiple locations in both upper and lower extremities. The scratch test was negative for dermatographic reaction. The rest of the physical examination was unremarkable.

What is the most likely diagnosis?

This is a patient with chronic urticaria which started after receiving a progesterone depot injection for contraception. She is due to receive another injection and the therapeutic level is probably lower by now, but the half life of the medication is obviously much longer. Therefore we advised her to avoid any hormonal contraceptives including injections, oral medications and intrauterine contraceptive devices. She can use barrier methods of contraception.

We also prescribed antihistamine, loratadine 10 mg po bid for her and we will see her in six weeks.

If this therapy and discontinuation of the progesterone injections does not resolve her chronic urticaria, then we will consider further laboratory work up. Skin prick testing is probably not indicated at this moment and it could not be done because the patient took an antihistamine three days prior to the day of the visit.

Classification of adverse reactions to drugs: "SOAP III" mnemonic (click to enlarge the image):

Adverse drug reactions (ADRs) affect 10–20% of hospitalized patients and 25% of outpatients.

Rule of 10s in ADR

10% of patients develop ADR
10% of these are due to allergy
10% of these lead to anaphylaxis
10% of these lead to death

Related reading

A Case of Progesterone-Induced Anaphylaxis, Cyclic Urticaria/Angioedema, and Autoimmune Dermatitis. J Womens Health 2011.

Progesterone anaphylaxis (PDF)

ID skin testing with progesterone 50/mL in oil (the only available preparation) using allergist as "negative control". AAAAI, 2012.

Published: 02/23/2010
Updated: 08/23/2012

No comments: